Hail, Ravalli
- When
- July 3, 2:10 PM MST to 2:15 PM MST
- Where
- Ravalli County, Conner
- Measured
- 1 in hail
- Crop damage
- $100
- Reported by
- Social Media
- Coordinates
- 45.930, -114.130
A person from Conner mentioned that quarter size hail ruined their garden.
A deep trough of low pressure across western Washington and Oregon generated enough lift, moisture and wind shear to initiate several severe thunderstorms across western Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
A deep trough of low pressure across western Washington and Oregon generated enough lift, moisture and wind shear to initiate several severe thunderstorms across western Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 3, 2:03 PM MST, 7 minutes earlier.
Area Forecast Discussion National Weather Service Missoula MT 303 PM MDT Sun Jul 3 2022 .DISCUSSION...Low pressure across eastern Washington is ushering plenty of moisture from its southwest flow. This moisture, afternoon heating and instability has triggered thunderstorms across the Northern Rockies. Currently storms have developed across central Idaho, west central and southwest Montana. Storms will continue to develop across Northwest Montana the rest of this afternoon and evening. Some storms will produce heavy rain and hail in addition to lightning. Storms will diminish toward midnight with a few remnant showers extending into the overnight hours. The low pressure over eastern Washington will persist over eastern Washington through the 4th of July. Shower and thunderstorms will once again develop across the region and once again some may be strong with hail, heavy rain, gusty winds to 40 mph and lighting. Given the number of outdoor activities this 4th of July please stay tuned to the latest information from the NWS Missoula, via our social media sites as storms can quickly develop. Moist southwest flow and an unstable atmosphere will persist through the remainder of the week resulting in showers and thunderstorms each afternoon and evening. && .AVIATION...Thunderstorms will be in the vicinity of all terminals through 04/0600z. Lower visibilities and ceilings will occur nears storms. Large hail, lightning, gusty winds to 40 mph and heavy rain are possible with any storm. Showers and storms will diminish by midnight. Unstable conditions will continue through Monday. Expect showers and storms to once again develop in the vicinity of all terminals after 04/1800z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Special Weather Statement
National Weather Service Missoula MT
219 PM MDT Sun Jul 3 2022
IDZ006-MTZ005-006-032100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
219 PM MDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of east central Idaho
and central Ravalli Counties through 300 PM MDT/200 PM PDT/...
At 219 PM MDT/119 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles west of Darby to
20 miles west of Gibbonsville. Movement was northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Darby, Victor, Conner, Woodside, Pinesdale, Sula,
Grantsdale, Charlos Heights, Corvallis, Como and Bell Crossing.
This includes Highway 93 S between mile markers 5 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4648 11408 4582 11379 4554 11436 4610 11452
TIME...MOT...LOC 2019Z 218DEG 34KT 4608 11445 4566 11432
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial Weather Statement
National Weather Service Missoula MT
245 PM MDT Sun Jul 3 2022
IDZ006-MTZ004>006-032115-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-Lower Clark Fork Region MT-
245 PM MDT Sun Jul 3 2022
...Strong thunderstorms will impact portions of northeastern Idaho,
south central Missoula and northwestern Ravalli Counties through 315
PM MDT/215 PM PDT/...
At 245 PM MDT/145 PM PDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 19 miles west of Florence
to 19 miles west of Victor. Movement was northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lolo Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4699 11426 4654 11425 4628 11460 4671 11457
TIME...MOT...LOC 2045Z 215DEG 25KT 4668 11454 4640 11456
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHThe Missoula radar (KMSX), 124 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
3 hail. Local standard time, as filed.
A person from Conner mentioned that quarter size hail ruined their garden.
A report of 1 diameter hail was received just east of Sula, MT.
An owner of a general store reported large hail causing dented vehicles and trailers, holes in window screens, and damaged field crops.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031814, 1031815, 1031816.